By NTSB | Final Report
[Editor’s Note: We received an anonymous tip regarding this crash. Thank you for your contribution. This CAP plane crash in Massachusetts was attributed to pilot error.]
The National Transportation Safety Board (NTSB) has released the final report on the Middleborough, MA Civil Air Patrol aircraft accident that occurred on 25 May 1998. The original write-ups on the crash are invalidated by the NTSB findings of a Civil Air Patrol Senior Member who lied on his Aviation Medical application form and took morphine while in flight.
This fatal accident involved Civil Air Patrol senior members David J. LaCroix, 60, of Taunton and George A. Stedman Jr, 46, of Brockton Massachusetts flying a C-182R (Tail Number N988SE) during an instrument proficiency flight in conjunction with a flight clinic earlier that day. The flight was briefed to be a one-hour, IFR sortie. However, after approximately 30 minutes the IFR clearance was cancelled.
About 15 minutes later, the aircraft was observed flying a low approach to a private airport followed by a climbing right turn. During the climb, the bank increased and the aircraft descended into trees with no change in engine power. The aircraft was destroyed and both pilots were fatally injured.
The investigation revealed no mechanical failure or malfunction. The pilot in command (PIC) had been treated for migraine headaches since 1988 by his personal physician. The PIC was routinely taking about 100 tablets of Tylenol #3 (acetaminophen and codeine) per month. The pilot’s personal physician had later changed the prescription to a barbiturate named Fiorinal (butalbital, aspirin and caffeine).
A review of past applications for medical certificates revealed that under question 18a, “Medical History, Frequent or severe headaches”, the pilot had checked the NO block. In addition, question 19, “Visits to Health Professionals Within Last 3 Years”, showed only visits to the Aviation Medical Examiner (AME). The visits to the doctor who prescribed the Fiorinal were not listed.
Toxicological tests, after the accident, revealed that the PIC had a toxic level of morphine in his blood. By examining the rate at which the morphine was metabolized, one can conclude that the drug was probably taken in flight, apparently for emergency relief from a migraine headache. The source of the morphine is unknown, as neither of the pilot’s physicians had prescribed it.
According to the FAA Guide for Aviation Medical Examiners, a history or presence of migraine headaches, migraine equivalent, cluster headaches, chronic tension headache or conversion headaches would preclude the issuance of a medical certificate. The reason for this policy is that these types of headaches can be so painful as to be acutely incapacitating.
Additionally, these types of headaches often require medications for relief that can greatly diminish a pilot’s ability to control an aircraft. Impairment due to ingested morphine was definitely a factor in this pilot’s failure to maintain control of the aircraft during a VFR go-around.
• 2 Killed In Mass. Crash Were Experienced Pilots, May 27, 1998